Alert archive / Nebraska / Tornado Warnings in 2004
Tornado Warning 34, NWS Omaha, NE
NWS Omaha, NE issued this tornado warning at May 22, 2004, 8:20 PM CDT for Saline County, Nebraska. It was in force for 10 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 22, 2004, 8:20 PM CDT (01:20 UTC)
- Expired
- May 22, 2004, 8:30 PM CDT
- In force
- 10 min
- Issued by
- NWS Omaha, NE
- Area
- Counties, with a storm outline in the text
County Saline County, NE
The radar
The Omaha radar (KOAX), 105 km from the middle of the area, began a volume at 01:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 22, 3:45 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 1.3 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2882 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 1091 m above ground
- 0-6 km bulk shear
- 64 kt
- 0-1 km storm-relative helicity
- 51 m²/s²
- 0-3 km storm-relative helicity
- 260 m²/s²
- Significant tornado parameter
- 4.2
- Supercell composite
- 16.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS53 KOAX 230120 TOROAX NEC151-230130- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE OMAHA NE 815 PM CDT SAT MAY 22 2004 THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A * TORNADO WARNING FOR... SALINE COUNTY IN SOUTHEAST NEBRASKA * UNTIL 830 PM CDT * AT 816 PM CDT...LAW ENFORCEMENT OFFICIALS REPORTED A TORNADO NEAR WILBER...OR ABOUT 17 MILES NORTHWEST OF BEATRICE...MOVING EAST AT 15 MPH. * LOCATIONS IMPACTED INCLUDE... WILBUR AND RURAL AREAS OF EASTERN SALINE COUNTY THIS IS A DANGEROUS SITUATION. ACT QUICKLY. IF YOU ARE IN THE PATH OF THIS TORNADO GO BELOW GROUND LEVEL IF POSSIBLE. OTHERWISE GO TO A SMALL INTERIOR ROOM ON THE LOWEST FLOOR OF THE BUILDING. A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT SATURDAY EVENING FOR SOUTHWEST IOWA AND EASTERN NEBRASKA. A TORNADO WATCH ALSO REMAINS IN EFFECT UNTIL MIDNIGHT CDT SUNDAY MORNING FOR SOUTHWEST IOWA. LAT...LON 4054 9701 4042 9704 4043 9691 4055 9691 $$ DEWALD
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this tornado warning went out at May 22, 1:50 PM CDT, 6 hours 30 minutes earlier.
Area forecast discussion, May 22, 1:50 PM CDT, 6 hours 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 150 PM CDT SAT MAY 22 2004 .DISCUSSION... PRIMARY CONCERNS WILL DEAL WITH THE SHORT TERM AND NEXT ROUND OF SEVERE WEATHER AND HEAVY RAIN LATE THIS AFTERNOON AND TONIGHT. REMNANTS OF OUTFLOW BOUNDRY THAT WAS ALONG THE SOUTHERN BORDER EARLIER THIS MORNING HAS PRETTY MUCH WASHED OUT WITH 18Z SURFACE ANALYSIS SHOWING MAIN BOUNDRY FROM NORTHERN NEBRASKA INTO NORTHERN IOWA. 18Z OAX UA DATA ALSO SHOWING THAT MID LEVEL TEMPERATURES HAVE RECOVERED QUICKLY FROM EARLIER THIS MORNING SO LATEST SPC DISCUSSION SEEMS REASONABLE WITH STORMS EXPECTED TO LIGHT UP AGAIN IN THE VICINITY OF THE SURFACE BOUNDRY ACROSS NORTHEAST NEBRASKA THIS AFTERNOON. STILL PLENTY OF MOISTURE IN PLACE WITH 12Z META SETTING UP 850 THETA-E AXIS FROM SOUTHERN NEBRASKA INTO SOUTHERN IOWA DURING THE LATE AFTERNOON. THE FLOOD WATCH ISSUED EARLER FOR ABOUT THE NORTH HALF OF THE CWA STILL LOOKS GOOD AT THIS TIME AND NO ADJUSTMENTS PLANNED. OVERALL LITTLE CHANGE TO THE FORECAST WITH A BREAK IN THE ACTIVE WEATHER FOR SUNDAY AND NEXT CHANCE OF STORMS COMING IN ON MONDAY WITH NEXT FRONT AND UPPER WAVE. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...FLOOD WATCH 4 PM SAT TO 4 AM SUN FROM BUTLER SAUNDERS AND SARPY COUNTIES NORTHWARD. IA...FLOOD WATCH 4 PM SAT TO 4 AM SUN FROM POTTAWATTMIE COUNTY NORTHWARD. && NOTE...EFFECTIVE 1200 UTC JUNE 8TH THE AWIPS PRODUCT IDENTIFIER /PID/ FOR THE AREA FORECAST DISCUSSION ISSUED BY OMAHA WFO WILL CHANGE TO OMAAFDOAX. THE WMO CODE WILL REMAIN FXUS63 KOAX. FOBERT
Hazardous weather outlook, May 22, 5:10 PM CDT, 3 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 510 PM CDT SAT MAY 22 2004 IAZ043-055-056-069-NEZ015-030>034-042>045-050>053-230500- BOONE-BURT-BUTLER-COLFAX-CUMING-DODGE-DOUGLAS-HARRISON IA-MADISON- MONONA IA-PLATTE-POTTAWATTAMIE IA-SARPY-SAUNDERS-SHELBY IA-STANTON- THURSTON-WASHINGTON- 510 PM CDT SAT MAY 22 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST AND EAST CENTRAL NEBRASKA AND WEST CENTRAL IOWA. .DAY ONE...TONIGHT AND SUNDAY SEVERE THUNDERSTORMS ARE EXPECTED TO CONTINUE TO DEVELOP AND MOVE ACROSS THE AREA THIS EVENING. THE PRIMARY HAZARDS WILL BE VERY LARGE HAIL...DAMAGING WINDS AND FLOODING. ISOLATED STRONG TORNADOES MAY ALSO OCCUR. THE STORM PREDICTION CENTER HAS INDICATED THAT A MODERATE RISK OF SEVERE WEATHER IS POSSIBLE. STORMS SHOULD EVENTUALLY EVOLVE INTO A LARGE CONVECTIVE SYSTEM WITH VERY HEAVY RAINFALL AND LARGE HAIL EXPECTED OVERNIGHT. A FLOOD WATCH REMAINS IN EFFECT UNTIL 400 AM CDT. VERY UNSTABLE AIR WILL REMAIN ACROSS THE AREA THIS EVENING AS LOW PRESSURE OVER NORTHWEST KANSAS MOVES TO WEST CENTRAL IOWA BY LATE TONIGHT. THE SEVERE WEATHER AND FLOODING THREAT WILL LAST WELL INTO EARLY SUNDAY MORNING. .DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH SATURDAY THUNDERSTORMS ARE ALSO POSSIBLE OVER THE AREA LATE SUNDAY NIGHT THROUGH MONDAY EVENING AS WELL AS LATE NEXT WEEK. LATER HAZARDOUS WEATHER OUTLOOKS WILL ADDRESS THE SEVERE WEATHER THREAT WITH THESE STORMS. .SPOTTER INFORMATION STATEMENT... A TORNADO WATCH IS IN EFFECT FOR THE AREA UNTIL 11 PM CDT. STORM SPOTTER WILL BE REQUIRED THIS EVENING. IAZ079-080-090-091-NEZ065>068-078-088>093-230500- CASS-FREMONT IA-GAGE-JEFFERSON-JOHNSON-LANCASTER-MILLS IA- MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-RICHARDSON-SALINE-SEWARD- 510 PM CDT SAT MAY 22 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEASTERN NEBRASKA AND SOUTHWESTERN IOWA. .DAY ONE...TONIGHT AND SUNDAY SEVERE THUNDERSTORMS ARE EXPECTED TO CONTINUE TO DEVELOP ACROSS THE AREA THIS EVENING. THE PRIMARY HAZARDS WILL BE VERY LARGE HAIL AND DAMAGING WINDS. STRONG TORNADOES WILL ALSO BE POSSIBLE. VERY UNSTABLE AIR WILL REMAIN ACROSS THE AREA THIS EVENING AS LOW PRESSURE INTENSIFIES OVER NORTHWEST KANSAS AND MOVES TO WEST CENTRAL IOWA BY LATE TONIGHT. THE SEVERE WEATHER THREAT WILL LAST INTO EARLY SUNDAY MORNING. .DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH SATURDAY THUNDERSTORMS ARE ALSO POSSIBLE OVER THE AREA LATE SUNDAY NIGHT THROUGH MONDAY EVENING AS WELL AS LATE NEXT WEEK. LATER HAZARDOUS WEATHER OUTLOOKS WILL ADDRESS THE SEVERE WEATHER THREAT WITH THESE STORMS. .SPOTTER INFORMATION STATEMENT... A TORNADO WATCH IS IN EFFECT FOR THE AREA UNTIL 11 PM CDT. STORM SPOTTER ACTIVATION WILL BE REQUIRED ACROSS THE AREA THIS EVENING. NEZ011-012-016>018-230500- ANTELOPE-CEDAR-KNOX-PIERCE-WAYNE- 510 PM CDT SAT MAY 22 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST NEBRASKA. .DAY ONE...TONIGHT AND SUNDAY SEVERE THUNDERSTORMS ARE POSSIBLE THIS EVENING ACROSS THE AREA. THE PRIMARY HAZARDS WILL BE VERY LARGE HAIL...DAMAGING WINDS...AND FLOODING. THE STORM PREDICTION CENTER HAS INDICATED THAT A MODERATE RISK OF SEVERE WEATHER IS POSSIBLE. STORMS SHOULD EVENTUALLY EVOLVE INTO A LARGE CONVECTIVE SYSTEM WITH VERY HEAVY RAINFALL AND LARGE HAIL EXPECTED OVERNIGHT. A FLOOD WATCH REMAINS IN EFFECT UNTIL 400 AM CDT. VERY UNSTABLE AIR WILL REMAIN ACROSS THE AREA THIS EVENING AS LOW PRESSURE INTENSIFIES OVER NORTHWEST KANSAS AND MOVES TO WEST CENTRAL IOWA BY LATE TONIGHT. THE SEVERE WEATHER AND FLOODING THREAT WILL LAST WELL INTO EARLY SUNDAY MORNING. .DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH SATURDAY THUNDERSTORMS ARE ALSO POSSIBLE OVER THE AREA LATE SUNDAY NIGHT THROUGH MONDAY EVENING AS WELL AS LATE NEXT WEEK. LATER HAZARDOUS WEATHER OUTLOOKS WILL ADDRESS THE SEVERE WEATHER THREAT WITH THESE STORMS. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS SHOULD BE PREPARED FOR ACTIVATION LATER THIS EVENING. FOBERT
In the hours before
Local storm report, May 22, 7:35 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
735 PM CDT SAT MAY 22 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0704 PM FUNNEL CLOUD 5 SW TOBIAS 40.37N 97.40W
05/22/2004 FILLMORE NE TRAINED SPOTTER
0706 PM HAIL FREMONT 41.44N 96.49W
05/22/2004 0.88 INCH DODGE NE TRAINED SPOTTER
1 TO 2 INCH DIAMETER TREE LIMBS BLOWN OFF.
0710 PM TSTM WND GST FREMONT 41.44N 96.49W
05/22/2004 50 MPH DODGE NE TRAINED SPOTTER
0711 PM HAIL TOBIAS 40.42N 97.34W
05/22/2004 0.75 INCH SALINE NE FIRE DEPT/RESCUE
0715 PM HAIL 2 ESE FREMONT 41.43N 96.46W
05/22/2004 1.75 INCH DODGE NE EMERGENCY MNGR
WIND DAMAGE TO POWER PLOES FROM 70 MPH WIND GUST.
0710 PM TORNADO 9 N DAVID CITY 41.38N 97.13W
05/22/2004 COLFAX NE TRAINED SPOTTER
BRIEF TOUCHDOWN.
0610 PM TORNADO 6 N DAVID CITY 41.34N 97.13W
05/22/2004 BUTLER NE TRAINED SPOTTER
BRIEF TOUCHDOWN.
0710 PM NON-TSTM WND DMG FREMONT 41.44N 96.49W
05/22/2004 DODGE NE AMATEUR RADIO
POWER LINES DOWN, SOME STREET FLOODING.
0715 PM HAIL 4 E WINSLOW 41.61N 96.43W
05/22/2004 1.75 INCH WASHINGTON NE TRAINED SPOTTER
0725 PM FUNNEL CLOUD 4 S TOBIAS 40.36N 97.34W
05/22/2004 SALINE NE LAW ENFORCEMENT
0730 PM HAIL TOBIAS 40.42N 97.34W
05/22/2004 2.75 INCH SALINE NE FIRE DEPT/RESCUE
0731 PM HAIL 2 SW TOBIAS 40.40N 97.36W
05/22/2004 3.00 INCH FILLMORE NE EMERGENCY MNGR
&&
LANDSVORKLocal storm report, May 22, 7:44 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
744 PM CDT SAT MAY 22 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0735 PM HAIL 2 S BLAIR 41.52N 96.14W
05/22/2004 2.75 INCH WASHINGTON NE TRAINED SPOTTER
0736 PM TORNADO 2 W WESTERN 40.39N 97.24W
05/22/2004 SALINE NE EMERGENCY MNGR
&&
LANDSVORKLocal storm report, May 22, 7:45 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
745 PM CDT SAT MAY 22 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0740 PM TORNADO 3 NE DAYKIN 40.35N 97.26W
05/22/2004 SALINE NE NWS EMPLOYEE
&&
LANDSVORKLocal storm report, May 22, 8:01 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
801 PM CDT SAT MAY 22 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0747 PM TORNADO 1 W WESTERN 40.39N 97.22W
05/22/2004 SALINE NE FIRE DEPT/RESCUE
0747 PM HAIL BLAIR 41.54N 96.14W
05/22/2004 1.75 INCH WASHINGTON NE TRAINED SPOTTER
0750 PM HAIL LOGAN 41.64N 95.79W
05/22/2004 1.75 INCH HARRISON IA AMATEUR RADIO
0751 PM TORNADO 1 NW SWANTON 40.39N 97.09W
05/22/2004 SALINE NE TRAINED SPOTTER
BASEBALL SIZE HAIL AND SEVERAL OTHER FUNNELS.
0757 PM HAIL LOGAN 41.64N 95.79W
05/22/2004 2.75 INCH HARRISON IA AMATEUR RADIO
0758 PM HAIL 1 NW SWANTON 40.39N 97.09W
05/22/2004 1.75 INCH SALINE NE EMERGENCY MNGR
WINDS DAMAGE FROM 60-70 MPH TSTM GUSTS.
&&
LANDSVORKLocal storm report, May 22, 8:10 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
810 PM CDT SAT MAY 22 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0802 PM HAIL 7 SW WOODBINE 41.66N 95.80W
05/22/2004 1.75 INCH HARRISON IA AMATEUR RADIO
0803 PM TSTM WND GST 6 SW WILBER 40.42N 97.04W
05/22/2004 50 MPH SALINE NE AMATEUR RADIO
0747 PM TORNADO 1 W WESTERN 40.39N 97.22W
05/22/2004 SALINE NE TRAINED SPOTTER
0808 PM TORNADO 6 SW WILBER 40.42N 97.04W
05/22/2004 SALINE NE AMATEUR RADIO
2ND FUNNEL DEVELOPING.
&&
LANDSVORKLocal storm report, May 22, 8:19 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
819 PM CDT SAT MAY 22 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0809 PM HAIL 7 SW LOGAN 41.57N 95.89W
05/22/2004 0.75 INCH HARRISON IA AMATEUR RADIO
&&
SKThe office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 7:01 PM CDT | Severe Thunderstorm Warning | OAX | Dodge, Washington | 59 min |
| May 22, 7:13 PM CDT | Tornado Warning | OAX | Dodge, Washington | 62 min |
| May 22, 7:19 PM CDT | Tornado Warning | OAX | Jefferson, Saline | 56 min |
| May 22, 7:56 PM CDT | Severe Thunderstorm Warning | OAX | Antelope, Boone, Madison | 64 min |
| May 22, 8:07 PM CDT | Severe Thunderstorm Warning | OAX | Platte | 23 min |
| May 22, 8:09 PM CDT | Tornado Warning | OAX | Gage, Lancaster | 66 min |
| May 22, 8:38 PM CDT | Tornado Warning | OAX | Saline | 67 min |
| May 22, 8:41 PM CDT | Severe Thunderstorm Warning | OAX | Seward | 49 min |
| May 22, 9:01 PM CDT | Flash Flood Warning | OAX | Douglas, Washington | 6 hr |
| May 22, 9:05 PM CDT | Tornado Warning | OAX | Otoe | 55 min |
| May 22, 9:18 PM CDT | Tornado Warning | OAX | Gage, Lancaster | 57 min |
| May 22, 9:31 PM CDT | Tornado Warning | OAX | Jefferson | 29 min |
| May 22, 9:33 PM CDT | Flash Flood Warning | OAX | Lancaster, Saline | 6 hr |
| May 22, 9:35 PM CDT | Tornado Warning | OAX | Cass | 40 min |
| May 22, 9:45 PM CDT | Tornado Warning | OAX | Saline | 45 min |
| May 22, 10:02 PM CDT | Severe Thunderstorm Warning | OAX | Otoe | 58 min |
| May 22, 10:07 PM CDT | Severe Thunderstorm Warning | OAX | Jefferson | 23 min |
| May 22, 10:13 PM CDT | Flash Flood Warning | OAX | Dodge | 6 hr |
| May 22, 10:16 PM CDT | Flash Flood Warning | OAX | Madison | 6 hr |
| May 22, 10:17 PM CDT | Severe Thunderstorm Warning | OAX | Gage, Lancaster | 43 min |
| May 22, 10:22 PM CDT | Severe Thunderstorm Warning | OAX | Madison, Pierce | 38 min |
| May 22, 10:23 PM CDT | Flash Flood Warning | OAX | Stanton | 6 hr |
| May 22, 10:30 PM CDT | Severe Thunderstorm Warning | OAX | Jefferson, Saline | 60 min |
| May 22, 10:31 PM CDT | Flash Flood Warning | OAX | Otoe | 6 hr |
| May 22, 10:54 PM CDT | Tornado Warning | OAX | Gage, Jefferson | 66 min |
| May 22, 11:02 PM CDT | Flash Flood Warning | OAX | Gage | 6 hr |
| May 22, 11:09 PM CDT | Severe Thunderstorm Warning | OAX | Johnson, Lancaster, Otoe | 66 min |
| May 22, 11:26 PM CDT | Severe Thunderstorm Warning | OAX | Nemaha | 64 min |
| May 23, 12:00 AM CDT | Flash Flood Warning | OAX | Pierce | 4 hr |
Nearby
Tornado Warnings in Nebraska, 2004Every tornado warning in 2004Tornadoes in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.